Alert archive / Utah / Flash Flood Warnings in 2010
Flash Flood Warning 49, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 19, 2010, 11:44 AM MDT for Salt Lake County, Utah. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2010, 11:44 AM MDT (17:44 UTC)
- Expired
- Aug 19, 2010, 1:45 PM MDT
- In force
- 2 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Salt Lake County, UT
The radar
The Salt Lake City radar (KMTX), 98 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 12:45 PM MDT | FLASH FLOOD | 1 Se Draper, UT | 8 TO 10 HOMES DAMAGED BY FLASH FLOODING AND DEBRIS FLOW FROM CORNER CANYON BURN SCAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 5.7 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1977 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
498 WGUS55 KSLC 191744 FFWSLC UTC035-191945- /O.NEW.KSLC.FF.W.0049.100819T1744Z-100819T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1144 AM MDT THU AUG 19 2010 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL SALT LAKE COUNTY IN UTAH... * UNTIL 145 PM MDT * AT 1136 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS CAPABLE OF PRODUCING A DEBRIS FLOW OVER THE CORNER CANYON BURN SCAR LOCATED TO THE EAST OF DRAPER CITY. CURRENT THUNDERSTORM ACTIVITY IS PRODUCING 0.25 INCHES IN 10 MINUTES WITH A TOTAL OF OVER AN INCH POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ENSURE YOUR SAFETY IF YOU LIVE IN THIS AREA. && LAT...LON 4054 11182 4051 11180 4048 11186 4052 11187 $$ MCINERNEY
2 follow-up statements
876 WGUS75 KSLC 191846 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1246 PM MDT THU AUG 19 2010 UTC035-191945- /O.CON.KSLC.FF.W.0049.000000T0000Z-100819T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SALT LAKE UT- 1246 PM MDT THU AUG 19 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM MDT FOR SOUTH CENTRAL SALT LAKE COUNTY... RADAR ESTIMATES OF OVER AN INCH OF RAIN HAVE FALLEN ON THE CORNER CANYON BURN SCAR LOCATED TO THE EAST OF DRAPER CITY. ALTHOUGH RAINFALL HAS TAPERED OFF SOMEWHAT...A DEBRIS FLOW FROM THE BURN SCAR IS STILL EXPECTED. LAT...LON 4054 11182 4051 11180 4048 11186 4052 11187 $$ HOSENFELD
786 WGUS75 KSLC 191942 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 142 PM MDT THU AUG 19 2010 UTC035-191947- /O.EXP.KSLC.FF.W.0049.000000T0000Z-100819T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SALT LAKE UT- 142 PM MDT THU AUG 19 2010 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 PM MDT FOR SOUTH CENTRAL SALT LAKE COUNTY... A DEBRIS FLOW WAS REPORTED IN DRAPER CITY ORIGINATING FROM THE CORNER CANYON BURN SCAR. INTENSE RAINFALL OF 1.25 INCHES IN UNDER AN HOUR FELL ON THE SCAR. UP TO 25 HOMES REPORTED DAMAGE FROM THE FLOODING. ADDITIONALLY...DRAPER CITY HALL REPORTED DAMAGE. THE DEBRIS FLOW EMANATED FROM THE STEEPLE CHASE AREA ABOVE HIGHLAND DRIVE. THUNDERSTORM ACTIVITY IN THE AREA HAS DIMINISHED...AND FURTHER DEBRIS FLOW ARE NOT ANTICIPATED. HOWEVER...RESIDUAL FLOWS CAN BE EXPECTED THROUGHOUT THE DAY. LAT...LON 4054 11182 4051 11180 4048 11186 4052 11187 $$ MCINERNEY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 9:52 AM MDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 19, 9:52 AM MDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
952 AM MDT THU AUG 19 2010
.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA
TODAY. CONDITIONS WILL DRY FROM THE NORTHWEST THIS AFTERNOON
THROUGH TONIGHT. A SOUTHWEST FLOW WILL REDEVELOP FRIDAY AND
PERSIST THROUGH THE WEEKEND WITH A GRADUAL INCREASE IN MOISTURE.
&&
.DISCUSSION...WIDESPREAD RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS
ARE CURRENTLY OCCURRING ACROSS NORTHERN UTAH. ANOTHER AREA OF
SHOWERS WITH EMBEDDED THUNDERSTORMS IS MOVING ACROSS WEST CENTRAL
UTAH AT THIS TIME. UPDATED ZONES TO ADJUST POPS IN WEST CENTRAL
UTAH AND SKY GRIDS THROUGH THIS AFTERNOON. ALSO DECREASED HIGH
TEMPS ACROSS NORTHWEST UTAH.
A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE NORTH FORK OF THE
VIRGIN RIVER. CURRENT HYDROGRAPH ON THE VIRGIN RIVER AT SPRINGDALE
IS AT 300 CFS...WHICH IS DOWN FROM THE PEAK OF 1523 CFS AROUND 645
AM. BARRING ADDITIONAL PRECIPITATION IN THE DRAINAGE...THE VIRGIN
RIVER SHOULD CONTINUE TO FALL THROUGH THE MORNING HOURS.
SPC SREF GUIDANCE INDICATES AN AREA OF ENHANCED INSTABILITY WILL
DEVELOP ACROSS SOUTHERN UTAH THIS AFTERNOON...WITH MLCAPE VALUES
NEAR OR ABOVE 500 J/KG. EFFECTIVE SHEAR VALUES NEAR 30 KTS ARE
EXPECTED ACROSS SOUTHWESTERN UTAH. AM CONCERNED MODELS ARE
UNDERESTIMATING THE DEGREE OF STABILITY IN ASSOCIATION WITH THE
RAIN-COOLED AIR/CLOUD COVER ACROSS SOUTHERN UTAH. 12Z NAM BUFR
SOUNDING FOR SGU INDICATE CIN WILL RAPIDLY DECREASE THIS
AFTERNOON. GIVEN INSTABILITY..SHEAR..AND AMPLE
MOISTURE...THUNDERSTORM DEVELOPMENT IS LIKELY ACROSS SOUTHERN UTAH
THIS AFTERNOON. A FLASH FLOOD WATCH IS OUT FOR THIS AREA.
&&
.AVIATION...WINDS ARE EXPECTED TO BE LIGHT AND VARIABLE THROUGH THIS
MORNING AT KSLC WITH ANY SHOWER ACTIVITY HAVING THE GREATEST
INFLUENCE ON WIND DIRECTION AND SPEED. A 40 PERCENT CHANCE EXISTS
THAT SHOWERS AND/OR SHORT LIVED THUNDERSTORMS WILL IMPACT THE
TERMINAL BETWEEN 16 AND 1730Z. SHOWER/THUNDERSTORM IMPACT POTENTIAL
WILL DECREASE TO 20 PERCENT AFTER 20Z.
&&
.FIRE WEATHER...MID/HIGH LEVEL TROUGH MOVING ACROSS NORTHERN UTAH
THIS MORNING WILL MOVE INTO NORTHEAST UTAH BY THIS AFTERNOON. BROAD
AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT MOST OF
NORTHERN UTAH NORTH OF I-80 THROUGH EARLY THIS AFTERNOON. GENERAL
WETTING RAINS OF 0.10 TO 0.30 OF AN INCH ARE EXPECTED. A DRIER WEST
NORTHWEST FLOW WILL DEVELOP IN THE WAKE OF THIS SYSTEM ACROSS THE
NORTH THIS AFTERNOON WHILE DEEP MOISTURE WILL LINGER OVER THE
SOUTHWEST THROUGH THIS EVENING AND OVER SOUTH CENTRAL AND EASTERN
PORTIONS INTO FRIDAY.
A BROAD TROUGH DEVELOPING OVER THE WEST COAST THIS WEEKEND WILL
BRING A STRONGER SOUTHWEST FLOW ALOFT ACROSS THE GREAT BASIN THIS
WEEKEND. SOUTHWESTERLY FLOW WILL INCREASE SIGNIFICANTLY OVER WESTERN
VALLEYS ON SATURDAY. WILL LIKELY BE ISSUING A RED FLAG WATCH THIS
AFTERNOON FOR SATURDAY FOR LOW RH AND GUSTY WINDS ACROSS SOME
WESTERN VALLEYS. MOISTURE RETURNS RAPIDLY BY SUNDAY SO EVERYWHERE
EXCEPT PERHAPS THE EXTREME NORTHWEST WILL HAVE TOO HIGH OF RH FOR
CRITICAL FIRE WEATHER CONDITIONS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR
UTZ012>014-016-019>021-517-518.
WY...NONE.
&&
PUBLIC...KRUSE
FIRE WEATHER...STRUTHWOLF
AVIATION...STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Aug 19, 5:16 AM MDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 516 AM MDT THU AUG 19 2010 UTZ001>016-019>021-517-518-WYZ021-201200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 516 AM MDT THU AUG 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND FAR SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A MOIST AIRMASS REMAINS IN PLACE ACROSS THE OUTLOOK AREA TODAY. THIS WILL GENERATE SHOWERS AND THUNDERSTORMS ONCE AGAIN. THESE WILL TAPER OFF FROM THE NORTHWEST THIS AFTERNOON THROUGH THE EVENING THEN END. SOME OF THE THUNDERSTORMS WILL PRODUCE HEAVY RAIN AND LOCAL FLASH FLOODING IS POSSIBLE ACROSS ABOUT THE SOUTHERN HALF OF THE AREA THROUGH MID EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SOUTHWEST FLOW WILL REDEVELOP ACROSS THE OUTLOOK AREA FRIDAY AND CONTINUE THROUGH THE WEEKEND. THE AIRMASS WILL BE MOSTLY DRY FRIDAY THEN GRADUALLY MOISTEN UP SATURDAY AND SUNDAY. ANOTHER PACIFIC SYSTEM WILL PASS TO THE NORTH MONDAY. THIS WILL DRY OUT THE NORTH AGAIN WHILE MOISTURE WILL REMAIN ACROSS THE SOUTH THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Aug 19, 8:12 AM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
812 AM MDT THU AUG 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM FLASH FLOOD 10 NNE SPRINGDALE 37.32N 112.93W
08/19/2010 WASHINGTON UT PARK/FOREST SRVC
FLASH FLOOD REPORTED ON THE NORTH FORK OF THE VIRGIN,
WITH LOGS AND DEBRIS FLOWING DOWN THE RIVER.
&&
HOSENFELDLocal storm report, Aug 19, 10:01 AM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1001 AM MDT THU AUG 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND GST 1 ESE DUGWAY 40.23N 112.73W
08/18/2010 M59.00 MPH TOOELE UT MESONET
ENGLISH VILLAGE MESONET SITE
1235 AM TSTM WND GST 20 E CALLAO 39.90N 113.34W
08/19/2010 M60.00 MPH TOOELE UT MESONET
FISH SPRINGS MESONET SITE
&&
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 6:40 PM MDT | Special Weather Statement | SLC | Iron | 65 min |
| Aug 19, 4:23 AM MDT | Flash Flood Warning | SLC | Washington | 7 hr |
| Aug 19, 11:17 AM MDT | Areal Flood Advisory | SLC | Davis, Salt Lake, Tooele, Utah, Weber | 3 hr |
| Aug 19, 12:04 PM MDT | Flash Flood Warning | SLC | Emery, Sevier, Wayne | 3 hr |
| Aug 19, 12:14 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 3 hr |
| Aug 19, 12:36 PM MDT | Fire Weather Watch | SLC | 26 hr | |
| Aug 19, 12:45 PM MDT | Areal Flood Advisory | SLC | Juab, Utah | 2 hr |
| Aug 19, 1:07 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Aug 19, 1:10 PM MDT | Special Weather Statement | SLC | Utah | 50 min |
| Aug 19, 1:14 PM MDT | Special Weather Statement | SLC | 46 min | |
| Aug 19, 1:18 PM MDT | Severe Thunderstorm Warning | SLC | Emery, Wayne | 27 min |
| Aug 19, 1:25 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 3 hr |
| Aug 19, 1:28 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 47 min |
| Aug 19, 1:43 PM MDT | Severe Thunderstorm Warning | SLC | Emery, Wayne | 17 min |
| Aug 19, 1:48 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Aug 19, 2:13 PM MDT | Special Weather Statement | SLC | Garfield | 47 min |
| Aug 19, 2:47 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 28 min |
| Aug 19, 3:10 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 50 min |
| Aug 19, 3:34 PM MDT | Special Weather Statement | SLC | Beaver | 41 min |
| Aug 19, 3:36 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 4 hr |
| Aug 19, 3:40 PM MDT | Special Weather Statement | SLC | San Juan | 35 min |
| Aug 19, 3:59 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, San Juan | 46 min |
| Aug 19, 4:46 PM MDT | Special Weather Statement | SLC | 44 min | |
| Aug 19, 4:52 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane, San Juan | 24 min |
Nearby
Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.